User Manual Privacy Policy Disclaimer Contact us
  Advanced SearchBrowse




Journal Article

Random Knapsack in Expected Polynomial Tme


Beier,  René
Algorithms and Complexity, MPI for Informatics, Max Planck Society;


Vöcking,  Berthold
Algorithms and Complexity, MPI for Informatics, Max Planck Society;

External Ressource
No external resources are shared
Fulltext (public)
There are no public fulltexts stored in PuRe
Supplementary Material (public)
There is no public supplementary material available

Beier, R., & Vöcking, B. (2004). Random Knapsack in Expected Polynomial Tme. Journal of Computer and System Sciences, 69(3), 306-329.

Cite as: http://hdl.handle.net/11858/00-001M-0000-0019-DDBC-6
We present the first average-case analysis proving a polynomial upper bound on the expected running time of an exact algorithm for the 0/1 knapsack problem. In particular, we prove for various input distributions, that the number of Pareto-optimal knapsack fillings is polynomially bounded in the number of availa ble items. An algorithm by Nemhauser and Ullmann can enumerate these solutions very efficiently so that a polynomial upper bound on the number of Pareto-optimal sol utions implies an algorithm with expected polynomial running time. The random input model underlying our analysis is quite general and not restricted to a particular input distribution. We assume adversarial weights and randomly drawn profits (or vice versa). Our analysis covers general probability distributions with finite mean and, in its most general form, can even handle different probability distributions for the profits of different items. This feature enables us to study the effects of correlations between profits and weights. Our analysis confirms and explains practical studies showing that so-called \em strongly correlated\/} instances are harder to solve than {\em weakly correlated\/ ones.